Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

August 24, 2021Marathon County, Portage County, Wood County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 24, 2021, 10:28 AM CDT for Marathon County, Portage County, Wood County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2021, 10:28 AM CDT (15:28 UTC)
Expired
Aug 24, 2021, 11:15 AM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Hail
0.50 in
Wind
40

Counties Marathon County, WI, Portage County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 136 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 10:47 AM CDTTSTM WND GST 44Wausau, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WWUS83 KGRB 241528
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
1028 AM CDT Tue Aug 24 2021
 
WIZ018-019-030-031-035>037-241615-
Waupaca WI-Shawano WI-Langlade WI-Wood WI-Marathon WI-Portage WI-
Lincoln WI-
1028 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Wood, Portage,
southeastern Lincoln, Marathon, northwestern Waupaca, southwestern
Langlade and western Shawano Counties through 1115 AM CDT...

At 1028 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Rib Mountain to 11 miles
southwest of Babcock. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Antigo, Marshfield, Weston,
Rib Mountain, Mosinee, Spencer and Whiting.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4474 9032 4507 9014 4523 8907 4425 8922
      4424 8935 4425 9032
TIME...MOT...LOC 1528Z 243DEG 31KT 4488 8982 4418 9030 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Kurimski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 24, 6:01 AM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 24, 6:01 AM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
601 AM CDT Tue Aug 24 2021

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 352 AM CDT Tue Aug 24 2021

The main concern in the short-term portion of the forecast will be
the potential for strong to severe storms today and the overall
evolution of the thunderstorms this morning into early this
afternoon.

Radar imagery this morning shows a persistent MCS rolling across
west-central MN with some convection developing ahead of the feature
near Minneapolis. This secondary area of convection is along the
surface frontal boundary. Overall convective evolution may be
impacted by interactions with this leading convection, but the
latest HRRR guidance seems to have a very good depiction of
intensity and placement of the convection. That has been the case
through much of the night.

Today: A nearly stationary front, draped across central MN eastward
through northern WI, will lift slowly north this afternoon as a warm
front. Aloft, a shortwave is expected to shift eastward along or
just south of the front. The ongoing line of strong to severe
thunderstorms over western MN this morning, will continue to shift
eastward into central WI by late morning or early afternoon.
Provided that the storms remain strong to severe, the most likely
impact would be damaging winds and brief heavy downpours. As far as
location, most of the hi-res guidance has been inconsistent (model
to model/run to run) on placement; however, the HRRR has been more
consistent and in line with the latest observed
precipitation/convection. The HRRR solution as tends to make sense
as the strongest portion of the storms would likely remain south of
the aforementioned front and would likely remain along the CAPE
gradient. The greatest CAPE gradient is progged to be from roughly
Marathon County eastward to roughly Brown and Kewaunee County, where
mid-level lapse rates are expected to be near 7 to 7.5 C/km. Again,
those areas would run the greatest risk of seeing damaging winds and
heavy downpours. Deep-layer shear vectors (similar to 0-3km) are
expected to be around 30kts to 40 kts and orthogonal to the the
north/south line of storms. This would support surging/bowing
sections in the line, again, leading to a damaging wind threat.
Otherwise, temperatures are expected to warm into the mid to
possibly upper 80s, with more humid conditions.

Tonight: Low pressure will slowly approach from the west as the
aforementioned warm front becomes nearly stationary along the UP/WI
border as a cold front slowly approaches from the west. This will
keep scattered showers and thunderstorms in the forecast through
much of the night. The greatest threat for seeing showers and storms
will remain near the fronts as the forcing will be greater in those
areas, but storms can't be ruled out in the unstable airmass,
provided that there is enough of a trigger from lingering
boundaries. The NAM/GFS are hinting at a shortwave passing through
the area tonight, but this has not been a consistent signal over the
past few runs. MUCAPE values are expected to be around 1000 J/kg,
but shear is only expected to be around 20 to maybe 25kts. This will
help to limit any severe potential tonight. Overnight lows are
expected to be in the 60s to around 70, warmest central/east-central.

Wednesday: The surface low is expected to lift northeast and east as
it drags the cold front through the area from west to east
throughout the day. Instability is expected to increase ahead of the
front, greatest across east-central and far northeast Wisconsin,
with values reaching around 1500-2500 J/kg. Deep-layer shear is only
progged to be around 20kts, so not expecting widespread severe
weather. The storms could pulse up from time to time over east-
central and far northeast Wisconsin with the main threat from any
storms being small hail, gusty winds and heavy downpours. Otherwise,
high temperatures are expected to be in the 80s for much of the
forecast area.

.LONG TERM...Wednesday Night Through Monday
Issued at 352 AM CDT Tue Aug 24 2021

Similar to the past several nights, the extended forecast remains
active with several rounds of rain and thunderstorms through early
next week. An upper level trough across the Pacific Northwest and
a broad ridge across the southeast CONUS will lead to southwest
flow across WI. Within this flow will be several embedded
shortwaves and sfc boundaries. A cooler/drier airmass will reside
north of this upper jet, and to the south a warm and moist
airmass with high pwats will be in place. Combine this with
effects from daytime heating and the nocturnal LLJ, and bouts of
heavy rain and thunderstorms will be possible nearly every
day/night. Timing out these episodes is nearly impossible as each
event will influence the next, so there will be dry times as
well, despite the abundance of PoPs in the forecast.

The next main period of interest and potential impact is Thursday
into Friday. With a sfc boundary still lingering and a shortwave
coming through models are indicating a complex could develop west
of the forecast area, and then track through central and/or
northeast WI bringing heavy rainfall and storms with strong winds.
Timing is still all over the place, but the GFS/ECMWF/CMC all
show high QPF amounts of 2+ inches during this stretch. Pwats will
be near climatological maximum as well. As a result, WPC has
highlighted nearly the entire CWA in the Day3 Marginal Risk of
excessive rainfall (level 1 out of 4) with central WI in a Slight
Risk of excessive rainfall (level 2 out of 4). Will continue to
evaluate trends as the time gets closer.

Temps will be above normal each day, sometimes by a degree or two,
other times closer to 10 degrees above normal, just depending on
where the boundary situates each day. Temps and humidity look to
fall back closer to normal Thursday and Friday, and then bounce up
again for the weekend.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 601 AM CDT Tue Aug 24 2021

Patchy dense fog can be expected at each of the TAF sites through
sunrise or just after sunrise. Outside of the dense fog early in
the TAF period, a complex of thunderstorms will approach the TAF
sites first across central Wisconsin and then into east-central
Wisconsin by late morning or early afternoon. Additional
development is possible late in the afternoon, but confidence is
fairly low at this point. Gusty winds, heavy rain and frequent
lightning will be the main threats. Outside of the fog this
morning, ceilings and visibilities are expected to be VFR, except
as low as IFR in intense rainfall. Some patchy fog may form again
tonight, depending on cloud cover and any lingering showers and
storms.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......KLJ
AVIATION.......Cooley
Hazardous weather outlook, Aug 24, 4:50 AM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
450 AM CDT Tue Aug 24 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
450 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Patchy dense fog may cause rapid reductions of visibilities on
roadways through the morning commute, which may pose a hazard to
motorists.

Thunderstorms are expected today and tonight. Some of the storms
could be severe, especially late this morning through mid
afternoon. The primary risk will be damaging wind gusts.
Torrential rainfall and hail are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible at times during the remainder of the
upcoming work week. It is too early to determine whether
subsequent rounds of storms will pose a severe weather threat;
however, very heavy rainfall will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this morning into this
afternoon.

LMZ521-522-541>543-251000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
450 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Thunderstorms are expected today and tonight. Any thunderstorms
will pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible at times during the remainder of the
upcoming work week. Any thunderstorms will pose a hazard to
mariners.

Cooley/KLJ

In the hours before

Special weather statement, Aug 24, 9:55 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
955 AM CDT Tue Aug 24 2021

WIZ036>038-045-048-241545-
Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-Portage WI-
955 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of southeastern Portage,
Winnebago, Waushara, southern Waupaca and southwestern Outagamie
Counties through 1045 AM CDT...

At 955 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amherst to near Wautoma. Movement was east
at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oshkosh, Stevens Point, Waupaca, Wautoma, Redgranite, Whiting,
Amherst, Plainfield, Fremont and Napowan Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4390 8889 4398 8889 4398 8960 4424 8960
      4425 8963 4453 8966 4433 8867 4389 8850
TIME...MOT...LOC 1455Z 291DEG 36KT 4440 8938 4412 8926

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Aug 24, 9:58 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Green Bay WI
958 AM CDT Tue Aug 24 2021

WIZ030-035-241545-
Wood WI-Marathon WI-
958 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Wood and southern
Marathon Counties through 1045 AM CDT...

At 958 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marshfield to near Millston. Movement was
east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Mosinee and Babcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4485 9031 4488 8926 4468 8945 4468 8985
      4451 8984 4451 8973 4441 8973 4425 8988
      4425 9032
TIME...MOT...LOC 1458Z 262DEG 31KT 4471 9012 4414 9067

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kurimski
Local storm report, Aug 24, 10:02 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1002 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     TSTM WND GST     WAUPACA                 44.34N 89.06W
08/24/2021  M35 MPH          WAUPACA            WI   AWOS

            OUTFLOW BOUNDARY FROM THUNDERSTORMS OVER NORTHWEST
            WAUPACA COUNTY.

&&

ECKBERG
Local storm report, Aug 24, 10:18 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1018 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     TSTM WND GST     MARSHFIELD              44.66N 90.16W
08/24/2021  M40 MPH          WOOD               WI   ASOS

&&

ECKBERG
Local storm report, Aug 24, 10:21 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1021 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     HAIL             2 SSE PINE RIVER        44.12N 89.07W
08/24/2021  E0.50 INCH       WAUSHARA           WI   PUBLIC

            REPORT FROM MPING.

&&
Special weather statement, Aug 24, 10:28 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1028 AM CDT Tue Aug 24 2021

WIZ018-019-030-031-035>037-241615-
Waupaca WI-Shawano WI-Langlade WI-Wood WI-Marathon WI-Portage WI-
Lincoln WI-
1028 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Wood, Portage,
southeastern Lincoln, Marathon, northwestern Waupaca, southwestern
Langlade and western Shawano Counties through 1115 AM CDT...

At 1028 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Rib Mountain to 11 miles
southwest of Babcock. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Antigo, Marshfield, Weston,
Rib Mountain, Mosinee, Spencer and Whiting.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4474 9032 4507 9014 4523 8907 4425 8922
      4424 8935 4425 9032
TIME...MOT...LOC 1528Z 243DEG 31KT 4488 8982 4418 9030

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:23 AM CDTSpecial Weather StatementGRBWood52 min
Aug 24, 7:44 AM CDTSevere Thunderstorm WarningGRBMarathon, Wood76 min
Aug 24, 8:27 AM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood63 min
Aug 24, 9:02 AM CDTSpecial Weather StatementGRBLanglade, Menominee, Shawano, Waupaca58 min
Aug 24, 9:24 AM CDTSpecial Weather StatementGRBPortage51 min
Aug 24, 9:37 AM CDTSpecial Weather StatementGRBPortage38 min
Aug 24, 9:45 AM CDTSpecial Weather StatementGRBWaushara60 min
Aug 24, 9:55 AM CDTSpecial Weather StatementGRBPortage, Waushara, Winnebago50 min
Aug 24, 9:58 AM CDTSpecial Weather StatementGRBWood47 min
Aug 24, 10:30 AM CDTSpecial Weather StatementGRBOutagamie, Waupaca, Waushara, Winnebago60 min
Aug 24, 11:24 AM CDTSpecial Weather StatementGRBMenominee, Portage, Shawano, Waupaca51 min
Aug 24, 11:28 AM CDTSpecial Weather StatementGRBBrown, Calumet, Manitowoc, Outagamie, Waushara, Winnebago62 min
Aug 24, 11:35 AM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago25 min
Aug 24, 11:53 AM CDTSpecial Marine WarningGRB2 hr
Aug 24, 12:05 PM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee, Manitowoc25 min
Aug 24, 12:23 PM CDTSevere Thunderstorm Warning Considerable damage threatGRBManitowoc37 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.